Connecticut, 2008Damaging Wind in Connecticut, July 31, 2008
July 31, 2008 · NWS OKX · 1 event in 1 county or zone
A weak cold front triggered afternoon thunderstorms across portions of Connecticut. One storm interacted with the sea breeze front and became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front triggered afternoon thunderstorms across portions of Connecticut. One storm interacted with the sea breeze front and became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 2:58 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 31, 2:58 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
358 PM EDT THU JUL 31 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE TRI-STATE AREA EARLY THIS
EVENING FOLLOWED BY HIGH PRESSURE ON FRIDAY. A COLD FRONT WILL
APPROACH ON SATURDAY...AND PUSH EAST OF THE AREA BY SUNDAY
MORNING. HIGH PRESSURE THEN RETURNS FOR THE START OF THE NEW
WEEK...WITH A WARM FRONT APPROACHING FROM THE SOUTH TUESDAY AND
THEN A COLD FRONT ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WIDELY SCT CONVECTION WILL REMAIN A POSSIBILITY THROUGH EARLY THIS
EVENING WITH THE PASSAGE OF A WEAK COLD FRONT AND MID LEVEL SHORT
WAVE TROUGH. THE BEST CHANCE WILL BE EAST OF NYC AND THE LOWER
HUDSON VALLEY WHERE DEEPER LOW-LEVEL MOISTURE RESIDES. THE SHEAR
IS WEAK AND MLU CAPES ARE BETWEEN 1000-1500 J/KG...SO ANY SEVERE
CONVECTION SHOULD BE EXTREMELY ISOLATED.
CONVECTION QUICKLY DISSIPATES EARLY THIS EVENING WITH MOSTLY
CLEAR SKIES TO FOLLOW. OVERNIGHT LOWS WILL BE A FEW DEGREES ABOVE
NORMAL...RANGING FROM THE MID 60S IN THE COLDER SUBURBS TO THE
LOWER 70S IN NYC.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MEAN TROUGH REMAINS SITUATED ACROSS EASTERN CANADA AND THE NORTHEAST
DURING THIS PERIOD WITH MAJOR AMPLIFICATION OF A SHORT WAVE TROUGH
DROPPING ACROSS THE UPPER MIDWEST AND GREAT LAKES ON FRI AND INTO
THE NE ON SAT. UPPER TROUGH HEIGHT ANOMALIES ARE 1 TO 2 STANDARD
DEVIATIONS BELOW NORMAL ON SAT AND THEN 2 TO 3 ON SUN. ASSOCIATED
COLD FRONT MOVES ACROSS THE FORECAST AREA DURING THE AFTERNOON AND
EARLY EVENING HOURS SAT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS.
LOWERING HEIGHTS ALOFT AND STRENGTHENING MID LEVEL WINDS WILL AID
STRONG TO LOCALIZED SEVERE CONVECTION. THE ONE LIMITING FACTOR
WILL BE LACK OF INSOLATION WITH ABUNDANT CLOUD COVER DURING THE
DAY. DAYTIME HIGHS WILL BE AT OR JUST BELOW NORMAL.
ON SAT NIGHT...CONDITIONS DRY OUT WITH SFC COLD FRONT PUSHING
OFFSHORE. WITH VIGOROUS UPPER TROUGH SLIDING INTO THE AREA...
HAVE DECIDED TO MAINTAIN SLIGHT CHC POPS OVERNIGHT.
ON SUN...UPPER TROUGH AXIS SLIDES EAST OF THE FORECAST AREA...
HOWEVER...INSTABILITY SHOWERS CAN NOT BE RULED OUT DUE TO RESIDUAL
LOW-LEVEL MOISTURE AND STEEP LAPSE RATES. HIGH TEMPS WILL BE A FEW
DEGREES ABOVE NORMAL THIS DAY AS NW WINDS ADVECT DRIER...COOLER
AIR INTO THE FORECAST AREA.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
OVERALL MEAN UPPER PATTERN ACROSS THE CONUS THROUGH MON REMAINS
PRETTY MUCH STATUS QUO WITH TROUGHING IN THE PACIFIC NORTHWEST AND
NORTHEAST WITH RIDGING ACROSS THE SOUTHERN HALF OF THE COUNTRY.
HEIGHTS WILL RISE ON TUE AS TROUGH MOVES EAST AND THE RIDGE OVER
THE PLAINS AND SE TRIES TO BUILD INTO THE NORTHEAST...BUT A VORTEX
OVER HUDSON BAY WILL CAUSE A SQUEEZE PLAY OVER THE NORTHERN PLAINS
INTO THE NORTHEAST WITH THE FLOW FLATTENING. THIS WILL RESULT IN
ABOVE NORMAL TEMPERATURES THE FIRST HALF OF THE WEEK...BUT THE
EXTREME HEAT WILL REMAIN CONFINED TO THE OHIO VALLEY...MID
ATLANTIC AND SE. BY THU...THE RIDGE OVER THE SE BREAKS DOWN AND
THE VORTEX SLIDES SE INTO SE CANADA WITH MORE SEASONABLE
TEMPERATURES RETURNING.
IN TERMS OF PRECIPITATION...MAY HAVE A LINGERING SHOWER/TSTM FROM
DIURNAL CONVECTION SUN EVE MAINLY ACROSS ERN HALF OF THE CWA AS
TROUGH AXIS MOVES EAST. THEN DRY THROUGH TUE NIGHT WITH HIGH
PRESSURE IN PLACE. WARM FRONT PASSES NW OF THE AREA ON WED. CANT
RULE OUT A SHOWER OR TSTM MAKING IT INTO WESTERN PARTS OF THE AREA
SO HAVE SCHC POPS. UNSETTLED WX LIKELY CONTINUES THROUGH THU AS A
COLD FRONT APPROACHES WED NIGHT AND MOVES THROUGH SLOWLY...POSSIBLY
STALLING OUT JUST SOUTH OF LONG ISLAND.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A WEAK TROUGH OF LOW PRESSURE EXTENDING SOUTH ACROSS EASTERN NY
STATE...NEW YORK CITY AND COASTAL NJ WILL MOVE SLOWLY EAST THROUGH
18Z FRIDAY. LOW LEVEL MOISTURE WILL CONVERGE IN NARROW BANDS EAST
OF THIS TROUGH...MAINLY ACROSS LONG ISLAND AND CT THROUGH EVENING.
SCT SHOWERS AND TSTMS WILL OCCUR IN THESE BANDS...WHICH WOULD
PRODUCE MVFR CIGS AND VSBY. OTHERWISE...MVFR HAZE IS LIKELY ACROSS
LONG ISLAND AND CT WITH VFR CONDITIONS PREVAILING FROM NYC N AND W.
SFC WINDS ARE FORECAST TO DECOUPLE FROM THE UPPER FLOW SHORTLY
AFTER SUNSET...WHICH COULD LEAD TO IFR FOG AND/OR STRATUS AT KGON
BY 06Z TONIGHT.
OTHERWISE...A LIGHT NW FLOW WILL MIX DOWN TOWARD THE SURFACE SOON
AFTER SUNRISE WHICH WILL BE FOLLOWED BY THE DEVELOPMENT OF LOCAL
AREA SEA BREEZES BY LATE MORNING INTO THE AFTERNOON.
OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...VFR CONDITIONS ARE
FORECAST TO PERSIST THROUGH FRIDAY NIGHT. AS A STRONGER COLD FRONT
MOVES EAST TOWARD THE AREA...MORE NUMEROUS SHOWERS AND TSTMS ARE
LIKELY WITH MVFR CONDITIONS DURING SAT. HIGH PRES IS FORECAST TO
BUILD SE ACROSS THE REGION SUNDAY FOLLOWED BY ANOTHER COLD FRONT
BY TUESDAY. NW WINDS COULD INCREASE TO AROUND 15 KT DURING SUNDAY
IN FAIR WEATHER.
&&
.MARINE...
GENERALLY TRANQUIL CONDITIONS IN TERMS OF WINDS AND SEAS EXPECTED
THROUGH THE PERIOD. ISOLATED CONVECTION ACROSS WATERS THROUGH
EARLY THIS EVENING AS A WEAK COLD FRONT CROSSES THE WATERS.
ANOTHER COLD FRONT SLOWLY CROSSES THROUGH THE REGION SAT...WITH WEAK
WAVE DEVELOPMENT POSSIBLE ACROSS THE WATERS. THIS MAY BRING THE NEXT
CHANCE OF CONVECTION TO WATERS.
CONDITIONS EXPECTED TO REMAIN BELOW ADVISORY LEVELS FROM SUN NIGHT
INTO TUE. SEAS COULD APPROACH SCA LEVELS ON THE OCEAN TUE/TUE
NIGHT UNDER A STRENGTHENING SOUTHERLY FLOW...BUT CURRENTLY THINK
THEY WILL REMAIN JUST BELOW.
&&
.HYDROLOGY...
NEXT EXPECTED WIDESPREAD PRECIPITATION EVENT WHICH COULD HAVE
A HYDROLOGIC IMPACT ON THE CWA IS WITH THE COLD FRONTAL PASSAGE
THIS WEEKEND. POTENTIAL AT THIS TIME LOOKS TO BE BETWEEN ONE-HALF
AND ONE INCH OF RAINFALL ON SAT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...AL
AVIATION...GC
MARINE...AL/DW
HYDROLOGY...DW
Hazardous weather outlook, Jul 31, 6:41 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
741 AM EDT THU JUL 31 2008
ANZ330-335-340-345-350-353-355-011145-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
741 AM EDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ338-NJZ002>006-011-NYZ067>081-011145-
NEW YORK HARBOR-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-
UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
741 AM EDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-011145-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
741 AM EDT THU JUL 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS AND LARGE HAIL LATE THIS MORNING INTO THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 31, 3:30 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
430 PM EDT THU JUL 31 2008
CTZ006-010-312115-
NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
430 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HAVEN COUNTY...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEACON FALLS...OR NEAR NAUGATUCK...AND
MOVING EAST AT 16 MPH.
THIS STORM WILL BE...
NEAR HAMDEN BY 450 PM.
NEAR NORTH HAVEN BY 455 PM.
NEAR WALLINGFORD BY 500 PM.
5 MILES NORTH OF NORTH BRANDFORD BY 515 PM.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Special weather statement, Jul 31, 3:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
454 PM EDT THU JUL 31 2008
CTZ008-312200-
NORTHERN NEW LONDON-
454 PM EDT THU JUL 31 2008
...STRONG THUNDERSTORM APPROACHING NORTHWESTERN NEW LONDON COUNTY...
AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLASTONBURY...OR NEAR EAST HARTFORD...AND
MOVING EAST AT 10 MPH.
PEOPLE IN NORTHWESTERN NEW LONDON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Thunderstorm Wind, New Haven
- When
- July 31, 4:10 PM EST
- Where
- New Haven County, 0.52 mi NE of Spring Glen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.355, -72.893
Trees and wires were downed on Daniel Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 200812 injured · 1.5 in hail · 36 events
- Hail and Damaging Winds in Minnesota, July 31, 20081.75 in hail · 72 events
- Flash Flood and Hail in Arkansas, July 31, 20081 injured · $100,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Virginia, July 31, 2008$125,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2008$75,000 · 60 kt wind · 9 events
- Damaging Winds in New Mexico, July 31, 2008$55,000 · 56 kt wind · 2 events
- Damaging Winds in Wisconsin, July 31, 2008$45,000 · 56 kt wind · 4 events
- Damaging Wind in Pennsylvania, July 31, 2008$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, July 31, 20081 injured · $25,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 31, 2008$28,000 · 50 kt wind · 12 events
- Damaging Winds in Wisconsin, July 31, 2008$28,000 · 58 kt wind · 4 events
- Damaging Winds in North Carolina, July 31, 200850 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125660.